Idiosyncratic drug-induced liver injury (DILI) is a significant adverse effect of antitubercular therapy with isoniazid (INH). Although the drug has been used for many decades, the underlying mode of action (both patient-specific and drug-specific mechanisms) leading to DILI are poorly understood. Among the patient-specific determinants of susceptibility to INH-associated DILI, the importance of HLA genetic variants has been increasingly recognized, whereas the role of polymorphisms of drug-metabolizing enzymes (NAT2 and CYP2E1) has become less important and remains controversial. However, these polymorphisms are merely correlative, and other molecular determinants of susceptibility have remained largely unknown. Regarding the drug-specific mechanisms underlying INH-induced liver injury, novel concepts have been emerging. Among these are covalent protein adduct formation via novel reactive intermediates, leading to hapten formation and a potential immune response, and interference with endogenous metabolism. Furthermore, INH and/or INH metabolites (e.g. hydrazine) can cause mitochondrial injury, which can lead to mitochondrial oxidant stress and impairment of energy homeostasis. Recent studies have revealed that underlying impairment of complex I function can trigger massive hepatocellular injury induced by otherwise nontoxic concentrations of INH superimposed on these mitochondrial deficiencies. This review discusses these emerging new paradigms of INH-induced DILI and highlights recent insights into the mechanisms, as well as points to the existing large gaps in our understanding of the pathogenesis.